Olanzapine induced thrombocytopenia

peony

Full Member
Oct 2, 2007
62
13
211
  1. Resident [Any Field]
I had an IM doctor ask me about this today on consults. It did seem plausible with the timeline of this patient's start of olanzapine and platelet drop, which was substantial. How often have you seen this and which antipsychotic would you generally switch to? I did find one report of risperidone being less likely to cause this, but even my hospital pharmacist was uncertain. Thanks!
 

randomdoc1

Full Member
2+ Year Member
Jul 5, 2016
372
365
116
Sorry my post won't be of any additional help to you on this one. However, I've had two people on olanzapine have seizures. Which considering the structural similar with clozaril and seizure risk with that? Anyone else have seizure experiences on olanzapine? I've had more seizures with that than stimulants or wellbutrin and that just says I've not seen a lot of seizures in my career where the med was suspect as cause. Only time I saw a seizure with wellbutrin is when someone intentionally took too much to try to get high. I guess that's one way to make it hard to abuse. lol.
 

clausewitz2

Full Member
10+ Year Member
Oct 13, 2008
3,025
4,444
276
  1. Attending Physician
Sorry my post won't be of any additional help to you on this one. However, I've had two people on olanzapine have seizures. Which considering the structural similar with clozaril and seizure risk with that? Anyone else have seizure experiences on olanzapine? I've had more seizures with that than stimulants or wellbutrin and that just says I've not seen a lot of seizures in my career where the med was suspect as cause. Only time I saw a seizure with wellbutrin is when someone intentionally took too much to try to get high. I guess that's one way to make it hard to abuse. lol.

All neuroleptics lower seizure threshold.


There are arguments that the cases of Wellbutrin use leading to seizures is secondary to electrolyte abnormalities, mostly hyponatremia in people with poor dietary intake and if this is appropriately supplemented it probably does not happen. It doesn't seem to provoke seizures in people with epilepsy. Of course if we are going to talk about seizures in overdose effexor is much worse, and yet how often have you advised patients of that particular fact?

Stimulants are not even vaguely contraindicated in epilepsy at therapeutic doses. If someone seizes due to a stimulant it is almost guaranteed they took a whopping overdose. The child neuro people don't bat an eye at Adderall.
 
  • Like
Reactions: 2 users
About the Ads
This thread is more than 1 year old.

Your message may be considered spam for the following reasons:

  1. Your new thread title is very short, and likely is unhelpful.
  2. Your reply is very short and likely does not add anything to the thread.
  3. Your reply is very long and likely does not add anything to the thread.
  4. It is very likely that it does not need any further discussion and thus bumping it serves no purpose.
  5. Your message is mostly quotes or spoilers.
  6. Your reply has occurred very quickly after a previous reply and likely does not add anything to the thread.
  7. This thread is locked.